Aa
Aa
A
A
A
Close
Avatar universal

Can I stop by cutting down?

I have a 75 mcg fentenyl patch and take 45 mg/oxycodone every 8 hours.  All prescribed for severe pain.  But this isn't the answer.  Can I start cutting down?  How much at a time?
Best Answer
1855076 tn?1337115303
Fentanyl is a tough one.  Don't cut your oxycodone dose until you get off the Fentanyl.  Ask your doctor for a slow taper for the Fentanyl.  (They may raise the oxycodone dose temporarily.)  Once you're off the Fentanyl, then you can taper off the rest.  Stay well hydrated.  Don't try to CT Fentanyl, it is very unpleasant.
14 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Your doctor should be willing to help you with a taper schedule. Some doctors will switch you to a fast acting opiate and taper that down. Fentanyl is highly synthetic and long acting, so it takes some time to detox. What are you planning to do for the pain after opiates are gone? Pain is a powerful withdrawal symptom and then you have pre existing pain. You can definitely taper down and quit, but I think having a good plan in place before WD hit is really helpful. Have you asked your doctor about this?
Helpful - 0
Avatar universal
Don't hava a plan for pain except learn to live with it, alternative is 4 neck discs fusion.  My mood is unstable and I know no matter what my Dr says this is not ok.  Just want a drug free-er life.
Helpful - 0
1416133 tn?1351123217
weaver's right.  Having a plan in place for your pain will be critical.  I know right now you just want off, but please think about alternative treatments for your pain issues before going forward.

We all think we can "white-knuckle" our way through this, and in the beginning, there is an element of that.  But long-term sobriety is the ultimate goal, so please let your Dr.'s work with you during this process.

Good luck to you and congrats for deciding it's time to quit!
Helpful - 0
1855076 tn?1337115303
There are many ways to deal with pain.  Look into other options.  While you taper and eventually detox, your pain level will shoot up.  Remember it's only temporary and give it time and you will find what your real pain is and then you can make a proper assessment of what you need.  Best of luck.  Keep posting and let us know what you're doing and how it's going.  Remember to drink plenty of fluids!
Helpful - 0
Avatar universal
I found stretching, chiropractics, message/ChiGong, and muscle strengthening exercises help me. By building and loosening my muscles and keeping joints as flexible as possible relieves the pressure on my skeleton. I also slowed down. Point is, as you taper down, use that time to experiment and learn new pain strategies. Some form of therapy helps too. The opiates will fade away and new coping skills will take their place. While your head is still pre detox,
Helpful - 0
Avatar universal
Oops, hit send.

Form a plan of mental, physical, and spiritual support. It really helps to have a backup for any coming concern. Keep us posted.
Helpful - 0
Avatar universal
Thank you, I feel like I have friends who understand for the firstr time.  I just don't know what else it could be, I;m short tempered, cry, angry inappropriately.  This just isn't me and what;s different is the amount of narcotics in my life, needed or not.
Helpful - 0
1855076 tn?1337115303
One narcotic, Fentanyl, made me have terrible mood swings.  There were other issues with it for me as well, so I decided I wanted off, though my doctors were not on board with that.  This forum helped me tremendously.  The pain management forum did as well, but over the years, the pain management forum is not quite as active as it was.
Helpful - 0
Avatar universal
hey, I too recently joined this forum.  I was supposed to have surgery the 28th for a back fusion.  At 10:30Pm when I was supposed to be in the hospital at 5:00 am the following day i cancelled.  I was having such panick attacks.  i was on 2 -30mg oxycodone every 4 hours.  i wanted off.  I didn't want to go to a rehab the pain was very real.  But after awhile the medicine didin't work..and I really was unsure the depth of the pain.  Fortunately my brother is a holistic doctor, and I'm at his house, I left my kids at home.  i'm trying alot of enemas, gluten free diet, juicing, and exercise.  
When I got to his house the same day of the cancelled surgery, I really was nervous...I've detoxed before and it was no party.  It is 8 days later and I'm down to 3-4 pills a day.  I've lost some weight, which i'm not really fat, just really untoned.  If you want it you can do it.  Some told me to flush my medication, yet others told me to wean.  I really didn't feel that uncomfortable in the last week, maybe antsy, pain believe it or not sometimes is better.  
Try it.....You've got nothing to lose.  Try not to lay around and feel sorry for yourself....Don't just watch TV.  You might lose alot of energy but just
Try to go for a walk  if you can....Good luck and keep in touch....I don't comment much unless I feel I can share something
Helpful - 0
Avatar universal
Thank you.
Helpful - 0
Avatar universal
I've cut down oxy a bit but due to "Botox shots gone wrong"  I need to hold where I am right now, for a few weeks.  I am still planning to taper starting by going down to a 50 mcg patch.  I don't want to cut up scrips, flush, etc because my problem is more pain then drug addiction and I cannot be left without medication.  Reading your comments I am wondering if it's more the fentenyl then the oxycodone causing my anger/mood swings.  Any thoughts?

Knowing you are all here has brought me great comfort because no one here judges, only helps, thank you.
Helpful - 0
1235186 tn?1549257619
COMMUNITY LEADER
The Oxys will be easier to detox from. That's why it is recommended to drop down on the fentanyl first. Have you been able to discuss your desire to taper off your meds with your doctor?
It is a known fact that when on opiates for a long time that your pain actually increases. It is called hyperalgesia. Opiate induced pain.
Helpful - 0
Avatar universal
My PCP, the only one looking at the big picture is away for 10 more days.  This has all gotten so confusing, too many Drs with too many financial gains.  She'll help when she gets back.  Thanks atthebeach, wish I was.
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.